Don’t treat a burn with butter, and other ways to keep seniors safe at home

Posted July 05, 2012, at 3:43 p.m.
Carol Higgins Taylor
Carol Higgins Taylor

Have you looked at your first-aid kit lately? Do you even have one? Kits have come a long way from the little tin box that my grandmother always kept in a drawer.

The new and improved first-aid kits include a treatment for just about every ailment. At www.redcross.org you can find a list of all the items that should be in your kit, or, for a small fee, purchase a completely stocked kit through their online store.

Some items to include: absorbent compress dressings, adhesive bandages, adhesive cloth tape, antibiotic ointment packets, antiseptic wipe packets, packets of aspirin, an instant cold compress, a pair of nonlatex gloves, tweezers and hydrocortisone ointment packets.

Everyone should have a working knowledge of first aid, but seniors need to be especially vigilant because aging bodies typically slow down and injuries can happen in an instant.

In addition to keeping a first-aid kit, seniors can take simple steps to stay safe in the home.

Burns can be especially dangerous for the elderly because of an old wives’ tale that recommends treating them with butter. Do not do this — butter seals in the heat and can make a burn worse. Instead, use cool water and do not break blisters because they keep the burned tissue clean and free from infection. If the burn is large, appears deep and skin layers are destroyed, call an ambulance immediately.

Minimize the risk of choking by cutting food into small pieces, making sure dentures are secure, eating slowly and chewing each bite thoroughly before swallowing. Seniors and caregivers should learn the Heimlich maneuver, which older people can perform on themselves by leaning over the back of a chair or the corner of a table. Before trying this, take a class or have someone, such as a nurse or doctor, demonstrate how to do the procedure properly.

Accidental poisoning can result when seniors forget that they have taken a medication and mistakenly take it again. If this occurs, call the Northern New England Poison Center at 800-222-1222. The operators will also answer any questions concerning medications.

Carol Higgins Taylor is director of communications at Eastern Area Agency on Aging.

Similar articles:

ADVERTISEMENT | Grow your business
ADVERTISEMENT | Grow your business